[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News and Perspectives
March 14, 2012

Reflux Drugs Linked to C difficile–Related Diarrhea

JAMA. 2012;307(10):1014. doi:10.1001/jama.2012.233

Patients taking proton pump inhibitors (PPIs) may be at increased risk of Clostridium difficile –associated diarrhea, according to a safety communication from the US Food and Drug Administration (FDA) (http://tinyurl.com/7w5hrwk).

Based on a review of reports to the FDA's Adverse Events Reporting System (AERS) and in the scientific literature, the agency has found that use of PPIs, which are used to treat gastroesophageal reflux disease, is associated with an increased risk of C difficile –associated diarrhea. The labels for this class of drugs, which are available by prescription and over-the-counter, will be updated to reflect this risk.

First Page Preview View Large
First page PDF preview
First page PDF preview
×